Healthy Living

Mouth-to-Mouth Can Revive Overdose Victims If Narcan Is Not Available

07/09/2017 11:52pm ET | Updated July 18, 2017
Butch Warner

CPR

Much has been written and spoken lately about Narcan as the primary way of reviving an opiate/opioid overdose victim. In fact, many believe it’s the only way to revive a heroin addict who has OD’d. But the truth is Narcan (naloxone) is not the only way to revive an opiate overdose, and in fact it may not be available most of the time.

Opiate overdoses are usually caused by respiratory failure. What is needed, even more than the amphetamine-like jolt to the system that Narcan provides, is air.

So the trick is to get the chest moving to get oxygen into the lungs. While almost no one has Narcan handy, everyone has a mouth, and that’s what you should use if someone ODs in your presence. And even if you haven’t had CPR training, you can cup your hands and breathe your own air into the lungs of the OD victim.

Remember, lack of breathing is the cause of most heroin and painkiller deaths. But you can breathe for the victim. Pinch the victim’s nose closed, lips to mouth, blow into the person’s mouth — just like a balloon — and observe the chest as it rises. Release and wait for the chest to fall. The average person breathes six to 10 times a minute, so replicate that and repeat — six to 10 breaths until the lungs are oxygenated, while someone is calling 911. Or perform this modified version of CPR first and call 911 yourself. Return and resume breathing until help arrives.

There is another method called mouth-to-mask resuscitation. Most organizations recommend this method, if a CPR mask is available. This method creates a barrier that between the patient and the rescuer, which ultimately reduces the risk of cross infection or coming into contact with vomit, should that occur.

Dr. Jeremy Martinez, an addiction expert and Chief Executive Officer of of the Matrix Institute in Los Angeles, says, "If Narcan is available it should be used. If a person's heart is beating, they may need mouth-to-mouth. If no heartbeat, then use hands-only CPR."

Narcan is great — if someone happens to have it handy. But the mouth-to-mouth technique has the potential to save as many or even more lives than Narcan.

#heroinepidemic #opioidepidemic #CPR #Lifestyle #painkillers